Montana, 2005

Hail and Damaging Winds in Montana, August 17 to 18, 2005

August 17 to 18, 2005 · NWS GGW · 6 events in 3 counties and zones

4 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 17, 1:25 PM MST, 6 hours 35 minutes earlier.

Area forecast discussion, Aug 17, 1:25 PM MST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
225 PM MDT WED AUG 17 2005

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
UPPER TROF AND STRONG JET STREAK DIVING INTO PACIFIC NORTHWEST THIS
AFTERNOON. THUNDERSTORMS BEGINNING TO FIRE OVER SOUTHWEST MONTANA
AHEAD OF THIS WAVE. VERY MOIST AND UNSTABLE AIRMASS OVER EASTERN
MONTANA BUT LITTLE IN THE WAY OF BOUNDARIES OR KICKERS FOR
CONVECTION UNTIL TROF MOVES CLOSER TO REGION LATER TONIGHT. HAVE
KEPT HIGH POPS FOR THE OVERNIGHT PERIOD AS PRECIPITATION SEEMS
FAIRLY CERTAIN. MORE UNCERTAIN IS THE AMOUNT OF THUNDERSTORM
ACTIVITY THAT WILL ACCOMPANY THE SYSTEM. EXPECT SOME THUNDER
INITIALLY BUT SHOULD EVOLVE TO MORE RAIN/SHOWERY EVENT AS AIRMASS
COOLS AT LOW LEVELS AND BECOMES MORE STABLE.

TROF WILL SLOWLY MAKE ITS WAY EAST THROUGH THE STATE THURSDAY AND
FRIDAY. THIS WILL KEEP TEMPERATURES COOL WITH THE POSSIBILITY OF
SHOWERS IN UPSLOPE OR WRAP AROUND FLOW. EBERT

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MODELS ARE IN GOOD AGREEMENT WITH A STRONG UPPER RIDGE OVER THE AREA
FOR MOST OF THE PERIOD. 500 MB HEIGHTS ARE IN THE 580S DM...SO WOULD
EXPECT ABOVE NORMAL TEMPS AND MOSTLY SUNNY SKIES AS MEAN RH DROPS
BELOW 30 PCT...SOMETIMES UNDER 20 PCT AFTERNOON. ONGOING FORECAST
HIGHS MAY BE JUST A BIT COOL FOR THE PATTERN...BUT NOT OUT OF LINE.

THE BIG QUESTION CONCERNS THE STRONG UPPER LOW THAT APPROACHES FROM
ALASKA. WOULD EXPECT THAT WITH THE AMPLIFYING PATTERN THIS WOULD
SLOW DOWN A LOT. THE 12Z GFS THOUGH IS FASTER AND STRONGER THAN
PREVIOUS RUNS IN MOVING IT INLAND AS A CLOSED LOW TO MT LATE IN THE
PERIOD. THE IDEA OF SLOWING AND STALLING A MORE ELONGATED TROUGH
ALONG THE WEST COAST LOOKS MORE REALISTIC...CLOSER TO 00Z GFS RUN.
WITH THAT IDEA...KEEPING FORECAST DRY AND WARM PER PREVIOUS FORECAST
SEEMS MOST REASONABLE A THIS TIME AND ONLY A FEW MINOR CHANGES MADE.
SIMONSEN

&&

.AVIATION...
SCATTERED THUNDERSTORMS MOVING NE WILL ARRIVE OR FORM OVER THE AREA
THROUGH THE EVENING. WINDS MAY GUST TO 30KT ALONG WITH REDUCED
VISIBILITY TO 5 MILES AND CEILINGS TO 5K AGL WITH THESE STORMS. LATE
TONIGHT...AFTER 06Z...THE THUNDERSTORMS WILL BECOME MORE
NUMEROUS...BUT ALSO WILL TEND TO WEAKEN TO BECOME MAINLY JUST
WIDESPREAD RAIN SHOWERS AFTER 09Z. OVERCAST CEILINGS THOUGH WILL BE
STEADILY LOWERING AFTER 06Z AND WILL BE MVFR BY 12-15Z THU
MORNING...WITH CEILINGS DOWN TO 1K FT IN PLACES. RAINSHOWERS WILL
CONTINUE TO REDUCE VISIBILITY TO 5 MI THRU THU MORNING. CEILINGS
BECOME BROKEN AND RISE TO 4-5K FT AGL IN THE AFTERNOON WITH
SCATTERED SHOWERS STILL LINGERING THAT WILL REDUCE VISIBILITY TO 5
MILES AT TIMES. SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 17, 4:59 AM MST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
559 AM MDT WED AUG 17 2005

MTZ018>020-023>027-062-181200-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
559 AM MDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF A SEVERE THUNDERSTORM TONIGHT EAST OF
SCOBEY...WOLF POINT AND TERRY. THE MAIN THREAT IS EXPECTED TO BE
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TFJ

In the hours before

Local storm report, Aug 17, 3:36 PM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
436 PM MDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     5 NNE HOYT              46.99N 104.80W
08/16/2005  59 MPH           DAWSON             MT   MESONET

&&

SIMONSEN
Local storm report, Aug 17, 5:04 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
604 PM MDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             THE PINES RECREATION AR 47.83N 106.62W
08/16/2005  0.88 INCH        VALLEY             MT   PUBLIC

&&

STEVENT
Local storm report, Aug 17, 7:03 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
803 PM MDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             15 WSW THE PINES RECREA 47.75N 106.92W
08/16/2005  0.75 INCH        VALLEY             MT   PUBLIC

            WITTMAYER GRAZING HILL RANCH REPORTED PENNY SIZED HAIL
            COVERED THE GROUND WITH SOME QUARTER SIZED HAIL.

0540 PM     HAIL             15 SE BROCKWAY          47.14N 105.54W
08/16/2005  0.75 INCH        PRAIRIE            MT   PUBLIC

0640 PM     HAIL             10 S LINDSAY            47.07N 105.15W
08/16/2005  1.00 INCH        DAWSON             MT   TRAINED SPOTTER

            HAIL TWO INCHES DEEP ON THE GROUND

0645 PM     HAIL             THE PINES RECREATION AR 47.83N 106.62W
08/16/2005  0.88 INCH        VALLEY             MT   PUBLIC

0730 PM     TSTM WND GST     5 NNE HOYT              47.00N 104.81W
08/16/2005  59 MPH           DAWSON             MT   MESONET

0745 PM     HAIL             8 N PEERLESS            48.90N 105.83W
08/16/2005  0.75 INCH        DANIELS            MT   PUBLIC

0750 PM     HAIL             HOYT                    46.93N 104.85W
08/16/2005  0.75 INCH        DAWSON             MT   CO-OP OBSERVER

&&

BOGEL

The radar

The Glasgow radar (KGGW), 161 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
August 17, 8:00 PM MST
Where
Sheridan County, 6 mi N of Outlook
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.967, -104.767

Hail, Sheridan

When
August 17, 8:00 PM MST
Where
Sheridan County, 6 mi N of Outlook
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.967, -104.767

Hail, Sheridan

When
August 17, 8:00 PM MST
Where
Sheridan County, 7 mi N of Outlook
Measured
2.5 in hail
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
48.983, -104.767

Three vehicles had broken windows. The metal roof of a building was damaged.

Thunderstorm Wind, Valley

When
August 17, 8:20 PM MST
Where
Valley County, 33 mi SW of Glasgow
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.867, -107.133

Thunderstorm Wind, Roosevelt

When
August 18, 12:45 AM MST
Where
Roosevelt County, 16 mi N of Brockton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.383, -104.917

Thunderstorm Wind, Sheridan

When
August 18, 1:30 AM MST to 2:00 AM MST
Where
Sheridan County, 8 mi E of Medicine Lake
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.500, -104.333

The strong wind lasted for approximately 30 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470916, 5470917, 5470918, 5470915, 5470919, 5470920.